Breatheasy Coming soon
← All posts Everyday life

Can Adderall cause anxiety? What to know, and what to ask your doctor

Why Adderall can cause anxiety or a racing heart, why it isn’t always the medicine, what makes it worse, the warning signs that need help right away, and the options to talk through with your prescriber.

Luma at a desk with a list of questions for the doctor and a glass of water, with a plant on the windowsill.

You started Adderall hoping to focus, and in many ways it’s helping. But you’ve also noticed your heart racing, your thoughts speeding up, or a jittery, on-edge feeling that wasn’t there before.

Adderall can cause anxiety in some people. But the picture is more complicated than “the medicine makes you anxious”, and there’s a lot you and your prescriber can do about it.

This post is general information, not medical advice. Don’t stop or change your dose without talking to your prescriber. If you have chest pain, shortness of breath or you faint, call 911.

What Adderall is

Adderall is a prescription medicine that combines two stimulants, amphetamine and dextroamphetamine. It’s mainly used to treat ADHD, and sometimes narcolepsy. It works by increasing the activity of brain chemicals called dopamine and norepinephrine, which help with attention and focus.

Because it’s a stimulant, it also has effects on your body that can feel a lot like anxiety.

Can Adderall cause anxiety?

Yes, for some people. Nervousness and restlessness are listed side effects, along with a fast or pounding heartbeat, trouble sleeping, a dry mouth and less appetite. These are more likely when you’re just starting, after a dose increase, or if the dose is too high for you.

But it isn’t always the medicine

Anxiety is very common in people with ADHD, whether or not they take medicine. Years of struggling to keep up, forgetting things and feeling “behind” can leave people anxious. So when anxiety shows up after starting Adderall, it’s not always the cause.

In fact, a review of 23 trials in children with ADHD found that those taking stimulants were less likely to report anxiety than those taking a placebo. The authors thought that as ADHD symptoms improved, anxiety often eased too. That doesn’t rule out some people feeling more anxious on stimulants, but it does mean anxiety and Adderall aren’t always linked.

What makes Adderall anxiety more likely

  • A dose that’s too high for you. More isn’t always better.
  • Caffeine on top. Coffee, energy drinks and pre-workout add to the stimulant effect.
  • Not eating. Adderall often reduces appetite. Going all day without food can leave you shaky, irritable and anxious.
  • Poor sleep. A dose taken too late in the day can keep you awake, and tiredness makes anxiety worse.
  • The wear-off. As the medicine wears off in the afternoon or evening, some people feel a dip: irritable, low, tired or anxious. This is sometimes called a rebound or crash.
  • Taking someone else’s Adderall. Using it without a prescription, often as a “study drug”, means no medical check, no right dose and a much higher risk of side effects.

When to get help right away

Call 911 (or your local emergency number) if you have:

  • chest pain, shortness of breath, or fainting
  • weakness or numbness in an arm or leg, or slow or difficult speech
  • a seizure
  • swelling of your face, tongue or throat, or trouble breathing or swallowing

Call your doctor straight away, or get emergency care, if you have:

  • hallucinations, like seeing things or hearing voices that aren’t there
  • believing things that aren’t true, or feeling unusually suspicious of others
  • mania: a frenzied or unusually excited mood
  • thoughts of harming or killing yourself or others (you can also call or text 988)
  • a very fast, pounding or irregular heartbeat
  • agitation, fever, sweating, confusion, shivering and stiff or twitching muscles, especially if you also take an antidepressant or another medicine that affects serotonin. This can be a rare but serious reaction called serotonin syndrome.

What to talk to your prescriber about

If anxiety has been bothering you, book a conversation rather than changing anything yourself. Options they might consider:

  • Adjusting the dose. Sometimes a smaller dose gives most of the benefit with fewer side effects.
  • Changing the timing, so the medicine isn’t active when you’re trying to sleep.
  • Switching to a long-acting version, which some people find smoother, with less of a crash.
  • Trying a different stimulant. Some people who feel anxious on amphetamine do better on methylphenidate, or the other way round.
  • Trying a non-stimulant medicine, like atomoxetine, viloxazine, guanfacine or clonidine. Each has its own side effects. Atomoxetine and viloxazine carry warnings about suicidal thoughts in young people, and guanfacine and clonidine shouldn’t be stopped suddenly because blood pressure can rebound.
  • Treating the anxiety directly, with therapy or other medicines, if anxiety is a separate problem.

Questions to bring:

  1. Could my dose be too high?
  2. Is this anxiety from the medicine, from ADHD, or something else?
  3. Would a different time of day or a long-acting version help?
  4. Would a different stimulant, or a non-stimulant, suit me better?
  5. Should my heart rate or blood pressure be checked?
  6. Is it okay to have caffeine with this medicine?

What you can do day to day

  • Eat breakfast before your dose, and set reminders to eat later even if you’re not hungry.
  • Cut down on caffeine, or cut it out while you’re adjusting.
  • Take your dose at the same time each morning, as prescribed, and not late in the day.
  • Protect your sleep with regular bed and wake times.
  • Plan for the wear-off. A snack, a walk or a quiet half hour as it fades can soften the dip.
  • Keep a short log of your dose, timing, sleep, caffeine and anxiety for a couple of weeks to show your prescriber.
  • Never share your medicine, and keep it somewhere safe. Adderall can be habit-forming.

Stopping Adderall

Don’t stop suddenly without talking to your prescriber. If someone has been taking more than prescribed, stopping suddenly can cause extreme tiredness and severe low mood. Your prescriber can plan the safest way to stop or switch.

Frequently asked questions

Can Adderall cause panic attacks?

It can contribute. A fast heartbeat and a wired feeling can set off panic in people who are prone to it, especially at higher doses or with caffeine. If you’re having panic attacks on Adderall, tell your prescriber.

Does Adderall anxiety go away?

Side effects often ease after the first few weeks as your body adjusts. If anxiety carries on, gets worse or comes back each afternoon, talk to your prescriber about the dose, timing or a different medicine.

Can Adderall help anxiety?

For some people with ADHD, yes, indirectly. When focus and organisation improve, the worry about falling behind can ease. Adderall isn’t a treatment for anxiety itself, though.

Can I take Adderall if I have an anxiety disorder?

Many people with ADHD and anxiety take stimulants safely. Your prescriber will weigh up your symptoms and may start with a low dose, try a non-stimulant, or treat the anxiety first.

How Breatheasy can help

Breatheasy can help you notice patterns and settle anxious moments. Ten-second check-ins and a journal make it easy to keep a record of how you feel through the day, which can be really useful to show your prescriber. If your heart is racing and you’re otherwise okay, tap “I’m feeling anxious” and Luma walks you through slow breathing and grounding. If you have chest pain or feel faint, call 911 instead. Breatheasy is coming soon to iPhone and Android.

Sources

Panic attack & anxiety relief in your pocket

Breatheasy calms panic attacks and anxiety in minutes, with Luma breathing right alongside you.

Download today

Coming soon for Android

We’re putting the finishing touches on Breatheasy for Android. Luma can’t wait to breathe with you.